You know, often when a woman has this level of pain associated with her cycle there is a cause. What is the underlying cause of the pain? Band aids of narcotics don't really solve the long term situation. Do you take narcotics all the time, all month? Or is this just around the time of your period? Understand that medical personnel will be asking questions like this. Who prescribes the pain pills for you? THAT is who you need to talk to. Because if they are being prescribed for this problem, you need to discuss if you are having break through pain what your options are.
If the dysmenorrhea has been going on for a bit now, how are they treating it? do you take oral contraceptives, for example? (assuming it is primary dysmenorrhea and not secondary). Statistics show that contraceptive pills and NSAIDS given to women almost always works for primary dysmenorrhea and when it doesn't, doctors begin looking for other causes making it secondary dysmenorrhea.
Do you use heating pads, warm baths, abdominal massage to help??
Just trying to think here because it would be difficult to use narcotics to the level you describe and still function especially since you fear you may take so much to overdose again. good luck
I am only taking pain medication during the first couple days of my period, and also only if necessary (pain above 7/10, not being able to move, vomiting due to cramps, etc). I am not a US citizen and am limited in my options in seeking appropriate health care at this point in time as my doctor is across the pond in Europe. I have been to several Gynos so far, and after hospitalization 2 years ago finally found one that had extensive experiences in dealing with Severe Dysmenorrhea. There has been no final diagnosis yet as the "usual" causes do not fit my condition (Endometriosis, Adenomyosis, Cervical stenosis, etc.). None of the anti-baby pills/rings/etc. work for me, my body cannot stand the change in hormones which leaves me experiences all kinds of side effects. I've tried several different options and none have worked for me.
Back home in Europe I know how my case would be handled (it has been recognized as a serious case before) and the health care system works completely differently. Being here in the US makes me feel so lost and uneasy about this... especially after talking to my health care provider and hearing her comment...
I am using a heating pad right now and cannot handle any pressure or touch in my abdominal region. As I said, various oral and vaginal contraceptives have been proved to upset my hormone balance too much.
Thank you for taking the time to answer my question so thoroughly!
Is it a 48 hour time frame of this pain?
Do you take NSAIDs as well?
The very intense, excruciating pain usually lasts between 30 and 50 hours, which is why I am so concerned. I am at 18 hours so far.
Sometimes the pain starts a day or two before my actual period starts but the intensity is bearable until the blood flow starts.
No, only the following: Acetaminophen, Caffeine, Pyrilamine maleate and Butylscopolammonium bromide. None of those act as / are NSAID as far as I know.
Nsaids is something to talk about with your doctor. The prescription dosages is important--- Naproxen, Anaprox (which is a form of naproxen that is specifically for women with these types of issues. I've taken it myself for painful periods and migraines), ibuprofen (at the 800 mg level), and others. They are pretty affective and part of the care of dysmenorrhea in the states.
Yes, you have many hours of pain ahead of you. I would lay out what you can take in a pill carrier or even baggies at one time with the times written on the bags for when you can use the next bag and do not alter from that. it may not control the pain completely but perhaps will dull it enough for you to get through. You don't wan to overdose. Severe pain can cause us to 'lose our head'.
I would not go to the ER if the goal is more pain meds. Most of what I've read about dysmenorrhea is the psychological aspect of it being a temporary condition with an END in sight. You are freaking out because you fear another day or so of it. Try not to do that. Just take it one hour at a time and know that it will then be over.
Sorry it is so bad.
Thank you very much for your replies. Your thorough questions made me realize that I should probably look for answers from the medical professionals back home who have my file. I have contacted the hospital back home and was told to stop taking in the medication I have been using so far and immediately switch to Ibuprofen, so that I'll be able to avoid an overdose. In the past laying out the medication has led to me losing consciousness due to the pain and being rushed to the ER two times already in the last 12 years of fighting that pain. I know I need to take it one hour at a time which is why I didn't blindly overdose, but it's sadly not as simple as clinging to the knowledge that I'll survive when I know from experience that sometimes I can't win against the pain...
I'll have to put my phone away now because it's becoming harder to type again. Once more: I really appreciate you taking the time to continuously reply to me. Thank you, and God bless you!